Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 122, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 28, 2017, 6:20 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 6:20 PM CDT (23:20 UTC)
- Expired
- Jun 28, 2017, 7:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jo Daviess County, IL, Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
406
WUUS53 KDVN 282320
SVRDVN
ILC085-177-290015-
/O.NEW.KDVN.SV.W.0122.170628T2320Z-170629T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
620 PM CDT WED JUN 28 2017
The National Weather Service in Quad Cities has issued a
* Severe Thunderstorm Warning for...
Jo Daviess County in northwestern Illinois...
Stephenson County in northwestern Illinois...
* Until 715 PM CDT.
* At 620 PM CDT, a severe thunderstorm was located near Hanover, or
15 miles northwest of Mount Carroll, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Freeport, Galena, Lena, Bellevue, Stockton, East Dubuque, Warren,
Hanover, Pearl City, Elizabeth, Cedarville, Davis, Woodbine,
Dakota, German Valley, Scales Mound, Apple River, Winslow, Rock
City and Menominee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.
LAT...LON 4250 8940 4220 8940 4219 8995 4219 9032
4221 9036 4225 9042 4229 9043 4233 9042
4235 9044 4248 9066 4251 9064
TIME...MOT...LOC 2320Z 240DEG 48KT 4223 9021
HAIL...1.00IN
WIND...60MPH
$$
ERVIN4 follow-up statements
285
WWUS53 KDVN 282332
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
632 PM CDT WED JUN 28 2017
ILC085-177-290015-
/O.CON.KDVN.SV.W.0122.000000T0000Z-170629T0015Z/
Jo Daviess IL-Stephenson IL-
632 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR JO DAVIESS AND STEPHENSON COUNTIES...
At 631 PM CDT, a severe thunderstorm was located over Massbach, or 13
miles northwest of Mount Carroll, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Freeport, Galena, Lena, Bellevue, Stockton, East Dubuque, Warren,
Hanover, Pearl City, Elizabeth, Cedarville, Davis, Woodbine, Dakota,
German Valley, Scales Mound, Apple River, Winslow, Rock City and
Menominee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.
LAT...LON 4250 8940 4220 8940 4219 8995 4219 9032
4221 9036 4225 9042 4229 9043 4233 9042
4235 9044 4248 9066 4251 9064
TIME...MOT...LOC 2331Z 240DEG 39KT 4226 9012
HAIL...1.00IN
WIND...60MPH
$$
ERVIN342
WWUS53 KDVN 282338
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
638 PM CDT WED JUN 28 2017
ILC085-177-290015-
/O.CON.KDVN.SV.W.0122.000000T0000Z-170629T0015Z/
Jo Daviess IL-Stephenson IL-
638 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR JO DAVIESS AND STEPHENSON COUNTIES...
At 637 PM CDT, a severe thunderstorm was located near Massbach, or
13 miles north of Mount Carroll, moving northeast at 50 mph. Another
severe thunderstorm is over southern Grant and Iowa County
Wisconsin, moving southeast into the warned area. Take shelter now.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Freeport, Galena, Lena, Bellevue, Stockton, East Dubuque, Warren,
Hanover, Pearl City, Elizabeth, Cedarville, Davis, Woodbine, Dakota,
German Valley, Scales Mound, Apple River, Winslow, Rock City and
Menominee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern and east central Iowa.
LAT...LON 4250 8940 4220 8940 4219 8995 4219 9032
4221 9036 4225 9042 4229 9043 4233 9042
4235 9044 4248 9066 4251 9064
TIME...MOT...LOC 2337Z 240DEG 43KT 4228 9007
HAIL...1.00IN
WIND...60MPH
$$
ERVIN748
WWUS53 KDVN 282349
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
649 PM CDT WED JUN 28 2017
ILC085-177-290015-
/O.CON.KDVN.SV.W.0122.000000T0000Z-170629T0015Z/
Jo Daviess IL-Stephenson IL-
649 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR JO DAVIESS AND STEPHENSON COUNTIES...
At 649 PM CDT, a severe thunderstorm was located near Lena, or 12
miles west of Freeport, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Freeport, Galena, Lena, Stockton, East Dubuque, Warren, Pearl City,
Elizabeth, Cedarville, Davis, Woodbine, Dakota, German Valley, Scales
Mound, Apple River, Winslow, Rock City, Menominee, Ridott and Council
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern Iowa.
LAT...LON 4250 8940 4220 8940 4219 8995 4225 9008
4232 9024 4240 9036 4240 9042 4241 9049
4248 9066 4251 9064
TIME...MOT...LOC 2349Z 242DEG 45KT 4232 8988
HAIL...1.00IN
WIND...60MPH
$$
ERVIN108
WWUS53 KDVN 290004
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
704 PM CDT WED JUN 28 2017
ILC085-177-290015-
/O.CON.KDVN.SV.W.0122.000000T0000Z-170629T0015Z/
Jo Daviess IL-Stephenson IL-
704 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN JO DAVIESS AND STEPHENSON COUNTIES...
At 704 PM CDT, a severe thunderstorm was located near Cedarville, or
near Freeport, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Freeport, Galena, Lena, East Dubuque, Warren, Pearl City, Cedarville,
Davis, Dakota, German Valley, Scales Mound, Apple River, Winslow,
Rock City, Menominee, Ridott, Council Hill, Nora, Buena Vista and
Loran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois...and northeastern Iowa.
LAT...LON 4250 8940 4220 8940 4220 8990 4241 9001
4243 9019 4242 9033 4240 9042 4241 9049
4248 9066 4251 9064
TIME...MOT...LOC 0004Z 242DEG 42KT 4235 8972
HAIL...1.00IN
WIND...60MPH
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:23 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 28, 3:23 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 323 PM CDT Wed Jun 28 2017 .SYNOPSIS... Issued at 323 PM CDT Wed Jun 28 2017 Thunderstorms have been festering over the forecast area through much of the afternoon in the wake of the early morning heavy rain producing storms. These storms have recently strengthened some south of the Quad Cities. In the big picture, an upper level shortwave was moving across northern IA and a 60 kt upper level jet max is moving into western Iowa causing an uptick in storms over northern and western IA and along the MO River in southwest IA. Deep shear and increasing instability will favor severe storm development and a tornado watch was just issued for most of IA and northern MO. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Severe weather and heavy rainfall will be the focus overnight through at least Thursday night. Developing severe storms over western and northern IA will likely evolve into a more linear structure overnight and advance southeast over especially the southern half of the local forecast area. Like last night, the with abundant moisture, will continue a heavy rain threat. Deeper wind shear, high CAPES and possibly boundary interactions will lead to an enhanced severe risk with all modes including large hail, damaging winds and tornadoes, especially late this afternoon through evening. From late evening through overnight, the severe threat will likely diminish, but will have to watch for any possible back-building for a heavy rainfall threat, especially over the forecast area south of I-80. Forecast models largely continue the idea of the main boundary stalling from west to east across southern IA or northern MO late tonight and remaining there through Thursday. Additional mid level shortwaves and high levels of moisture on a southwest low level flow impinging on the boundary will continue the risk for heavy rainfall and at least a slight risk for severe weather as demonstrated by the SPC day 2 outlook with a slight risk over most of the forecast area. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Another wave of showers and thunderstorms is possible for late Friday into Saturday ahead of another shortwave traversing through broad Upper Midwest/Great Lakes trough. However, conditions will not be as conducive for heavy rainfall. Semi-zonal to W/NW flow looks to keep things somewhat unsettled late weekend through early next week with periodic shower chances. Temperatures look to be near to slightly below normal throughout the period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 145 PM CDT Wed Jun 28 2017 Strong to severe storms are expected across the area this afternoon through this evening, and possibly much of the night south of I-80. Some lingering low clouds may produce MVFR ceilings at CID and DBQ early this afternoon. Otherwise, VFR conditions will prevail through the afternoon. There is the potential for low clouds possibly into MVFR range to develop associated with thunderstorm complexes overnight into Thursday morning, but confidence was not high enough to include in the forecasts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Sheets AVIATION...Sheets
Hazardous weather outlook, Jun 28, 12:11 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities Ia IL 1211 PM CDT Wed Jun 28 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1211 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are expected to develop this afternoon over eastern Iowa and spread east to southeast across most of the outlook area from late afternoon through evening. These storms will likely develop west of highway 218 and north of Interstate 80 between 2 pm and 4 pm. Severe weather threats include damaging wind, large hail, torrential rainfall and isolated tornadoes. The Storm Prediction Center has placed most of eastern Iowa and northwest Illinois in an enhanced risk for severe weather for this afternoon and evening. All of west central Illinois and northeast Missouri are in a slight risk for severe weather. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms are again likely Thursday into Friday. There is a risk of severe storms and very heavy rainfall, mainly south of Highway 30 or roughly south of a line from Cedar Rapids Iowa to Sterling Illinois. Active weather will continue into next week with almost daily chances for thunderstorms Saturday through Tuesday. At this time it is too early to determine the threat for severe thunderstorms beyond Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Sheets
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.